Minnesota, 2005

Flood in Minnesota, June 17 to 19, 2005

June 17 to 19, 2005 · NWS FGF · 1 event in 1 county or zone

36 feet on June 18th. Moderate flooding occurs at East Grand Forks when the Red River reaches a height of 40 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The Red River at East Grand Forks (MN) rose to a crest around 40.36 feet on June 18th. Moderate flooding occurs at East Grand Forks when the Red River reaches a height of 40 feet. This was the second highest summer crest on record. The highest summer crest of 43.08 feet occurred on July 14, 1975. East Grand Forks closed the 4th street northwest off-ramp from U.S. Highway 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 1:30 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 17, 1:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 AM CDT FRI JUN 17 2005

FORECAST CHALLENGE CONCERNS UPCOMING PCPN CHANCES AND TEMPERATURES.

MODELS IN PRETTY GOOD AGREEMENT THROUGH PERIOD AND WILL USE MIX FOR
FORECAST.

SURFACE HIGH PRESSURE WILL CONTINUE TO DRIFT EAST TO WESTERN GREAT
LAKES. THIS WILL ALLOW FOR GRADUALLY INCREASING RETURN FLOW.
STRONGEST WINDS TODAY WILL BE OVER FAR WESTERN FA WHERE BREEZY
CONDITIONS LIKELY. COULD SEE SOME CI AS A RESULT OF WESTERN
CONVECTION HOWEVER WITH WARM ADVECTION CONTINUING AND A LITTLE MORE
MIXING MOST AREAS WILL HAVE GOOD CHANCE OF SEEING 80 DEGREES.

UPPER RIDGE SHIFTS EAST TO UPPER MISSISSIPPI VALLEY SATURDAY.
THERMAL
RIDGE AXIS ORIENTED OVER FA HOWEVER AS LOW LEVEL BOUNDARY GETS
CLOSER TO FA ASSOCIATED CONVECTIVE DEBRIS MAY LIMIT FULL
SOLAR/TEMPERATURE POTENTIAL.

SURFACE BOUNDARY ORIENTED PARALLEL TO UPPER FLOW CREEPS ACROSS
WESTERN INTO CENTRAL DAKOTAS SATURDAY NIGHT. BOTH NAM AND GFS TRYING
TO BRING 70 DEWPOINTS INTO DAKOTAS AT 00Z LEADING TO RESPECTABLE
INSTABILITY AND CAPE. NAM AND GFS SIMILAR IN BOUNDARY LOCATION
HOWEVER NAM FOCUSING BOUNDARY LAYER MOIST CONVERGENCE TOO FAR EAST
RELATIVE TO BOUNDARY POSITION SO FAVORED GFS SOLUTION THIS TIME
PERIOD. ORIENTATION/LOCATION OF BOUNDARY AND ASSOCIATED CONVERGENCE
WOULD POINT TO CONVECTIVE INITIATION FROM SW ND TO N CENTRAL ND
PROPAGATING NE DURING NIGHT. THIS AREA ALSO A LITTLE COOLER AT 700MB
WITH CAPPING POTENTAIL FARTHER SOUTH AND EAST DEPENDING ON MODEL.
THIS WOULD FAVOR NW FA OF SEEING BEST RAIN/T POTENTIAL WHICH IS
HANDLED WELL BY CURRENT FCST.

BOUNDARY DROPS THROUGH FA SUNDAY. DEGREE OF CLOUD COVER AND ACTUAL
POSITION OF BOUNDARY PASSAGE WILL DETERMINE WHICH AREAS WILL HAVE
THE BEST POTENTIAL FOR STRONG TSRA. SO AT THIS POINT SEE NO REASON
TO ALTER CURRENT FORECAST SCENARIO.

WILL CONTINUE PCPN CHANCES INTO MONDAY BASED ON GFS SURFACE LOW
POSITION. NOT SURE WHAT TO THINK ABOUT QPF BULLSEYE GENERATERD ON
NORTH SIDE OF LOW MID DAY MONDAY BY GFS ALTHOUGH IF SOLUTION CORRECT
WILL BE DECENT MOISTURE/INSTABILITY GRADIENT ACROSS NORTHERN FA.

HIGH PRESSURE BUILDS INTO FA TUESDAY WITH NEXT SURFACE BOUNDARY
PASSAGE MIDWEEK. THIS ALSO HANDLED WELL BY CURRENT FORECAST SO
CHANGES TO LONG RANGE WILL BE MINOR.

&&
.AVIATION...VFR THRU FRIDAY ALL LOCATIONS.  SE SURFACE FLOW
INCREASING FROM E TO WEST TODAY WITH DVL BASIN IN BREEZY CATEGORY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR SARGENT...RICHLAND...RANSOM...CASS AND
     TRAILL COUNTIES.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jun 16, 5:30 AM CST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
630 AM CDT THU JUN 16 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171129-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
630 AM CDT THU JUN 16 2005

...FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE RED RIVER VALLEY
AND ADJACENT PORTIONS OF SOUTHEAST NORTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, West Polk

When
June 17, 2:00 AM CST to June 19, 6:00 AM CST
Where
West Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.533, -93.400

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461043.